Oklahoma, 2008

Hail and Damaging Wind in Oklahoma, February 5, 2008

February 5, 2008 · NWS OUN · 8 events in 7 counties and zones

A strong cold front moved into northwest Oklahoma during the evening of the 4th and moved southeast through the rest of Oklahoma during the early morning and afternoon hours of the 5th. Unseasonably mild temperatures were in place ahead of the cold front, with temperatures more indicative of early February behind the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cold front moved into northwest Oklahoma during the evening of the 4th and moved southeast through the rest of Oklahoma during the early morning and afternoon hours of the 5th. Unseasonably mild temperatures were in place ahead of the cold front, with temperatures more indicative of early February behind the front. Showers and thunderstorms developed along and just ahead of the cold front, especially over the western half of Oklahoma as an upper level disturbance moved overhead. Some of the thunderstorms briefly became severe and produced large hail and brief strong winds. Some damage was reported in Payne county, where monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 4, 8:07 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Feb 4, 8:07 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CST MON FEB 4 2008

THE LARGEST CHANGES SO FAR TO THE OVERNIGHT FORECAST ARE MESOSCALE
IN NATURE. THE COLD FRONT HAS MADE FASTER SOUTHWARD PROGRESS INTO
NORTHWEST OKLAHOMA WITH OBSERVATIONAL TRENDS SUGGESTING THE FRONT
WILL MOVE SOUTH OF INTERSTATE 40 CLOSE TO MIDNIGHT WITH ITS GREATEST
SPEED NEAR THE HIGHER TERRAIN OF WESTERN OKLAHOMA. MEANWHILE..THE
DRYLINE IS ALSO RETREATED MORE THAN EXPECTED. ISOLATED BUT WEAK
CONVECTION HAS ALREADY FORMED EAST OF OKLAHOMA CITY WHICH BECOMES
INCREASINGLY DEEPER AND BETTER ORGANIZED NORTHEAST OF TULSA WHERE
FRONTAL BOUNDARY HAS ALREADY INTERSECTED THE MOISTURE/INSTABILITY
AXIS.

00Z ANALYSIS SHOWS THE UPPER LOW CONTINUING TO DIG OVER SOUTHERN
ARIZONA AND WITH THE LOWS EXPECTED SLOW APPROACH OVERNIGHT AND
CURRENT DRYLINE TRENDS SUGGESTING A WESTWARD DRYLINE MOTION...AN EVEN
FARTHER WEST DRYLINE POSITION IS LIKELY. HAVE USED A BLEND OF THE
RUC/18Z NAM FOR DRYLINE POSITIONS IN THE GRIDS. THE CHANGED
POSITIONS OF THE DRYLINE AND COLD FRONT WARRANT A SLIGHT
CONFIGURATION OF THE WEATHER OVERNIGHT WITH CONVECTION...SOME
POSSIBLY STRONG TO SEVERE NOW MENTIONED A LITTLE FARTHER TO THE
WEST...ESPECIALLY THE GENERAL (NON-SEVERE) THUNDER. 700-500 LAPSE
RATES OVER THE AREA ARE NOT PARTICULARLY HIGH AT THE MOMENT. HOWEVER
FWD/CRP/MAF 00Z RAOBS...SHOW STEEPER LAPSE RATES AND DEEPER BOUNDARY
LAYER MOISTURE (EAST TEXAS) ABOUT TO ENTER THE AREA JUST AS STRONGER
INFLUENCE FROM THE APPROACHING UPPER LOW AND MERGING OF THE COLD
FRONT AND DRYLINE OCCURS.

WE HAVE ALREADY TIGHTENED THE POP AND TEMPERATURE GRADIENTS TONIGHT
AND SHIFTED THE CONVECTIVE POTENTIAL A LITTLE FARTHER WEST. GIVEN
THE MAGNITUDE OF VERTICAL WIND SHEAR TONIGHT...SEVERE STORMS ARE
LIKELY IF SUFFICIENT INSTABILITY AND DEEP MOISTURE DO RETURN TO THE
AREA. ALTHOUGH AT THIS TIME...THE HIGHEST INSTABILITY ASSOCIATED
WITH THE BEST MOISTURE MAY NOT REACH THE AREA UNTIL EARLY TUESDAY BY
WHICH TIME THE FRONT AND DRYLINE SHOULD BE COLLIDING OVER
SOUTHEASTERN OKLAHOMA.

JAMES

------------------------
351 PM CST MON FEB 4 2008

.DISCUSSION...
QUITE A BIT OF VARIED WEATHER ACTIVITY OVER THE NEXT 24 TO 36
HOURS. START WITH DRY AND HOT CONDITIONS TODAY WITH MANY DAILY
RECORD TEMPERATURES FALLING TODAY. WIND IS UP ENOUGH TO ADD TO THE
MIX ADDING TO FIRE WEATHER CONCERNS. HAVE SEEN A FEW HOT SPOTS ON
INFRARED SATELLITE AND SMOKE PLUMES ON RADARS. RH LESS THAN 20
PERCENT OVER ALL OF THE AREA WEST OF INTERSTATE 35. WILL KEEP RED
FLAG WARNING IN EFFECT. MEANWHILE MOISTURE CONTINUES ACROSS
SOUTHEAST OKLAHOMA AND IS READY TO SPREAD NORTH AND WEST AGAIN
AFTER SUNSET TONIGHT.

COLD FRONT IN KANSAS WILL BEGIN MOVING INTO THE AREA TONIGHT
BRINGING AN END TO THE HEAT. PRECIPITATION CHANCES WITH THE FRONT
SHOULD INITIALLY BE LOW THIS EVENING AND AIRMASS WILL REMAIN
CAPPED IN THE WARM SECTOR... BUT PRECIPITATION CHANCES INCREASE
AFTER MIDNIGHT TONIGHT AS FRONT ENCOUNTERS MORE MOISTURE AND
ELEVATED CONVECTION DEVELOPS IN THE SOUTHEAST. AGREE WITH THE
SLIGHT RISK FOR SEVERE THAT SPC HAS IN THE SOUTHEAST... BUT DO NOT
NECESSARILY EXPECT WIDESPREAD ENOUGH TO PUT SEVERE WORDING IN
ZONES.

GENERAL FORECAST IS STILL ON TRACK WITH PREVIOUS PACKAGES WITH
PRECIPITATION CHANCES AND TRANSITION TO WINTER PRECIP. BUT HAVE
MADE SOME ADJUSTMENT BY INCREASING POPS /ESPECIALLY EAST/ AND BY
DELAYING BOTH THE HIGHER CHANCES OF PRECIPITATION AND THE END OF
PRECIP. THE CURRENTLY ADVERTISED TIMING OF THE FRONTAL WARRANTS
MAINTAINING POPS INTO TUESDAY NIGHT. STILL SOME LARGE DIFFERENCES
IN THE PRECIP CHANCES AND QPF DEVELOPED BY THE MODELS IN THE NORTH
AS THE UPPER LOW MOVES BY. LOOKING AT MOISTURE AVAILABILITY AND
PROGGED VERTICAL MOTION FIELDS... HAVE LEANED TOWARD THE HIGHER
POPS ALTHOUGH NOT QUITE AS AGGRESSIVE AS THE GFS.

AFTER THIS STORM SYSTEM MOVES EAST OF THE AREA... LOWER AMPLITUDE
FLOW IS EXPECTED WITH VARIOUS SHORTWAVES MOVING THROUGH THE PLAINS
AS WE TRANSITION TOWARD A GENERAL PATTERN OF TROFFING IN THE EAST
LATE THIS WEEK. WILL HAVE A COUPLE FRONTS MOVE THROUGH THE AREA
BUT LACK OF MOISTURE KEEPS PRECIP CHANCES LOW AND HAVE KEPT
PACKAGE DRY THROUGH THE WEEKEND. LARGER AMPLITUDE TROUGH
APPROACHES EARLY NEXT WEEK AND PUT SLIGHT CHANCES OF PRECIPITATION
IN THE EAST FOR MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  43  48  26  48 /  40  60  20   0
HOBART OK         40  44  25  51 /  30  30  10   0
WICHITA FALLS TX  49  56  28  55 /  40  30   0   0
GAGE OK           31  35  18  44 /  50  60  20   0
PONCA CITY OK     39  40  21  41 /  40  70  40   0
DURANT OK         59  61  31  50 /  70  80   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Feb 4, 7:28 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CST MON FEB 4 2008

OKZ004>048-050>052-TXZ083>090-051300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
728 PM CST CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND EASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA EAST OF A LINE FROM ARCHER CITY
TEXAS... TO DUNCAN... TO NORMAN... TO CHANDLER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER MIDNIGHT.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND OUTDOOR ITEMS MAY OCCUR FROM HAIL UP
TO GOLF BALL SIZE.

MINOR WIND DAMAGE TO TREES AND LIGHTWEIGHT OBJECTS MAY OCCUR FROM
STRAIGHT LINE WIND GUSTS OF 65 MPH.

THERE IS ALSO A VERY SLIGHT CHANCE OF TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE TONIGHT.

DISCUSSION...
A COLD UPPER LEVEL STORM SYSTEM... AND STRONG JET STREAM WINDS...
WILL MOVE FROM THE SOUTHERN ROCKIES INTO THE SOUTHERN PLAINS
OVERNIGHT. THE STORM SYSTEM WILL ENCOUNTER UNSEASONABLY WARM AND
MOIST LOW LEVEL AIR... RESULTING IN THE POSSIBILITY OF SEVERE
THUNDERSTORMS.

A DRY LINE... LYING FROM SOUTH CENTRAL INTO NORTHEASTERN OKLAHOMA
EARLY THIS EVENING... WILL MOVE NORTHWEST OVERNIGHT. MOIST AND
RELATIVELY UNSTABLE AIR AT LOW LEVELS WILL SPREAD NORTHWEST INTO
PARTS OF WESTERN NORTH TEXAS AND CENTRAL OKLAHOMA. AT THE SAME TIME
A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS EVENING... AND WILL
INTERSECT THE DRY LINE BETWEEN 10 PM AND MIDNIGHT NEAR OR JUST
NORTHWEST OF INTERSTATE 44. THUNDERSTORMS MAY DEVELOP QUICKLY AT
THAT TIME... AND MOVE EAST ACROSS ROUGHLY THE SOUTHEASTERN HALF OF
OKLAHOMA BETWEEN MIDNIGHT AND DAYBREAK.

STRONG LOW LEVEL AND DEEP LAYER WIND SHEAR WILL FAVOR THE
DEVELOPMENT OF ROTATING THUNDERSTORMS. GIVEN THE PRESENCE OF
MODERATE INSTABILITY... LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY
WITH THE LONGER LIVED STORMS. IN ADDITION...THE POTENT COMBINATION
OF THE LOWER AND UPPER LEVEL WINDS SUGGESTS THAT THERE COULD ALSO BE
ISOLATED TORNADOES. THESE STORMS WILL MOVE QUICKLY... AND OCCUR AT A
TIME WHEN MOST PEOPLE ARE SLEEPING. PEOPLE IN SOUTHEAST OKLAHOMA
SHOULD CHECK THAT THEIR NOAA WEATHER RADIOS ARE IN GOOD WORKING
ORDER... AND BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.

RAIN AND EMBEDDED THUNDERSTORMS ALSO ARE EXPECTED TO BREAK OUT LATE
TONIGHT FARTHER TO THE WEST AND NORTH... BEHIND THE COLD FRONT... IN
PARTS OF NORTHERN AND WESTERN OKLAHOMA. THE MAIN HAZARD WITH THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL FALL SHARPLY BEHIND THE COLD FRONT TONIGHT. MANY
AREAS THAT SAW RECORD HIGHS IN THE 70S AND 80S WILL FALL QUICKLY
INTO THE 30S AND LOWER 40S LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE EARLY TUESDAY MORNING IN
SOUTHEASTERN OKLAHOMA... BEFORE MOVING EAST OUT OF THE REGION BY
MIDDAY. ONE OR TWO SEVERE STORMS COULD LINGER INTO TUESDAY MORNING
IN FAR SOUTHEAST OKLAHOMA. NO THUNDERSTORMS ARE EXPECTED AFTER
TUESDAY.

OTHER HAZARDOUS WEATHER...
BEFORE THE STORM SYSTEM EXITS ON TUESDAY... RAIN MAY CHANGE TO LIGHT
SNOW BEFORE ENDING. LIGHT ACCUMULATIONS... UP TO AN INCH OR SO...
WILL BE POSSIBLE FROM WEST CENTRAL INTO NORTH CENTRAL OKLAHOMA...
WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE OVER NORTHWESTERN
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

In the hours before

Special weather statement, Feb 5, 2:22 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
222 AM CST TUE FEB 5 2008

OKZ016-017-022-034-035-050845-
BLAINE OK-CUSTER OK-WASHITA OK-KIOWA OK-GREER OK-
222 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...GREER...
KIOWA AND WASHITA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF
CORDELL TO 5 MILES NORTHWEST OF LONE WOLF AT 222 AM CST...MOVING
NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE.

The radar

The Altus AFB radar (KFDR), 130 km away, was scanning. The volume nearest the first event began at 08:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Custer

When
February 5, 2:40 AM CST
Where
Custer County, 5 mi E of Clinton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -98.841

Nickel to quarter size hail covered the ground at the Loves Country Store.

Hail, Blaine

When
February 5, 3:20 AM CST
Where
Blaine County, Geary
Measured
0.88 in hail
Reported by
Public
Coordinates
35.630, -98.320

Hail, Major

When
February 5, 3:30 AM CST
Where
Major County, Isabella
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.230, -98.330

Hail, Alfalfa

When
February 5, 3:37 AM CST
Where
Alfalfa County, 1 mi SSE of Helena
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.537, -98.263

Hail, Caddo

When
February 5, 4:10 AM CST
Where
Caddo County, 5 mi WNW of Bridgeport
Measured
0.88 in hail
Reported by
Public
Coordinates
35.578, -98.452

Hail, Kingfisher

When
February 5, 4:30 AM CST
Where
Kingfisher County, 8 mi ENE of Dover
Measured
0.88 in hail
Reported by
Public
Coordinates
36.024, -97.788

Thunderstorm Wind, Kingfisher

When
February 5, 5:03 AM CST
Where
Kingfisher County, 2 mi W of Cashion Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.820, -97.756

A wooden playhouse was blown over A charcoal grill and other lawn items were tossed around. The location is at a higher elevation, which may explain the isolated, yet significant nature of the report. The time and wind speed were estimated.

Lightning, Payne

When
February 5, 6:40 AM CST
Where
Payne County, 6 mi SE of Glencoe
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.169, -96.854

A lightning strike destroyed a bricked fireplace and the electrical wiring in the house. Monetary damages were estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80744, 80745, 80746, 80747, 80748, 80749, 80751, 80750.